Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 34, NWS Lincoln, IL

June 13, 2008Lawrence County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 13, 2008, 6:31 AM CDT for Lawrence County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 6:31 AM CDT (11:31 UTC)
Expired
Jun 13, 2008, 12:30 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Unknown

County Lawrence County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 131137
FFWILX
ILC101-131730-
/O.NEW.KILX.FF.W.0034.080613T1131Z-080613T1730Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
631 AM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  SOUTHERN LAWRENCE COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 1230 PM CDT.

* AT 631 AM CDT...LAWRENCE COUNTY SHERIFFS AND THE CORP OF ENGINEERS
  REPORTED THAT A LEVEE ALONG THE WEST SIDE OF THE WABASH RIVER...2 
  TO 3 MILES NORTHEAST OF SAINT FRANCISVILLE...MAY FAIL THIS MORNING.
  THIS WOULD CAUSE FLASH FLOODING OF AREAS WEST OF THE RIVER TOWARDS
  ROUTE 1. 

AFFECTED LOCATIONS INCLUDE ST. FRANCISVILLE AND RURAL AREAS NORTH TOWARD
COUNTY ROAD 500 NORTH AS WELL AS AREAS BETWEEN THE WABASH RIVER AND
ILLINOIS ROUTE ONE. THESE AREAS WOULD BECOME ISOLATED...WITH NO WAY OUT 
ONCE THE FLASH FLOODING OCCURS. 

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER
TRY TO CROSS A FLOWING STREAM ON FOOT.

LAT...LON 3858 8765 3858 8770 3865 8769 3865 8761
      3864 8762 3860 8762

$$

SMITH
1 follow-up statement
000 
WGUS73 KILX 131554
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1049 AM CDT FRI JUN 13 2008

ILC101-131730-
/O.CON.KILX.FF.W.0034.000000T0000Z-080613T1730Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-
1049 AM CDT FRI JUN 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
SOUTHERN LAWRENCE COUNTY...

AT 1045 AM CDT...LAWRENCE COUNTY EMERGENCY MANAGEMENT AND THE CORP 
OF ENGINEERS REPORTED THAT A LEVEE ALONG THE WEST SIDE OF THE WABASH 
RIVER...2 TO 3 MILES NORTHEAST OF SAINT FRANCISVILLE...MAY FAIL THIS 
AFTERNOON OR EVENING. THIS WOULD CAUSE FLASH FLOODING OF AREAS WEST 
OF THE RIVER TOWARDS ROUTE 1. 

AFFECTED LOCATIONS INCLUDE ST. FRANCISVILLE AND RURAL AREAS NORTH 
TOWARD COUNTY ROAD 500 NORTH AS WELL AS AREAS BETWEEN THE WABASH 
RIVER AND ILLINOIS ROUTE ONE. THESE AREAS WOULD BECOME 
ISOLATED...WITH NO WAY OUT ONCE THE FLASH FLOODING OCCURS. 

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM ON FOOT.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3858 8765 3858 8770 3865 8769 3865 8761
      3864 8762 3860 8762
TIME...MOT...LOC 1549Z 180DEG 0KT 3862 8765

$$

DRH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 5:55 AM CDT, 36 minutes earlier.

Area forecast discussion, Jun 13, 5:55 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
555 AM CDT FRI JUN 13 2008

.DISCUSSION...
ISSUED 303 AM CDT FRI JUN 13 2008
UPPER LEVEL LOW STACKED OVER SFC LOW ON THE DAKOTA/CANADA BORDER
THIS MORNING. SFC FRONT STRETCHED OUT OVER THE UPPER
MIDWEST...DRAPED ACROSS IA MO...BACK INTO THE SRN PLAINS.
CONVECTION THAT FIRED ALONG FRONT LATER YESTERDAY AFTERNOON
FINALLY STARTING TO DIE DOWN ON THE ERN SIDE OF THE MISS RIVER
VALLEY. SOME REMAINING INSTABILITY IS MAINTAINING THE SOUTHERN
MOST PORTION OF THE STORMS IN SRN MO AND ERN KS. CONVECTION HAS
RUN AWAY FROM THE MAIN FRONT...LOSING ITS PUSH AS IT GETS FURTHER
AWAY FROM THE MAIN LIFT FOR THE SYSTEM. MAIN CONCERN FOR THE
FORECAST IS THE PRECIP THROUGHOUT TODAY...THE HOLES DEVELOPING IN
THE LINE...AND JUST HOW FAR THE FRONT WILL GET INTO THE CWA THIS
AFTERNOON TO COLLIDE WITH INCREASING INSTABILITY IN THE SERN
COUNTIES. THE NAM/WRF HAS HAD A PRETTY GOOD SOLUTION FOR THIS
PARTICULAR SYSTEM SINCE LAST NIGHT. WILL KEEP FOLLOWING IT FOR A
BIT. AS FOR THE MED RANGE...BOTH THE GFS AND THE ECMWF ARE IN
AGREEMENT FOR THE MON SYSTEM.

SHORT TERM...TODAY AND TOMORROW...
NAM/WRF HAS THE WEAKENING TREND IN THE PRECIP THAT IS CURRENTLY
REFLECTED IN THE RADAR MOSAIC PUSHING INTO THE IL RIVER VALLEY.
MID LEVEL JET MAINTAINING THE CLUSTER MOVING OFF TO THE NORTH AND
NORTHEAST...AND PLENTY OF INSTABILITY TO FEED THE STORMS MOVING
INTO THE SOUTHERN PLAINS. FRONT IS DRIFTING SLOWLY...ALMOST
STATIONARY AS IT GETS CAUGHT UP IN SWRLY FLOW. ANOTHER WAVE IS
PUSHING IN BEHIND IT ON SATELLITE REPRESENTATION...CLEARING THE
CLOUDS AND PROVIDING ANOTHER PUSH THAT SHOULD MOVE THE FRONT
THROUGH THE REGION TODAY AND THIS AFTERNOON. COLLISION OF THE
FRONT AND INCREASING INSTABILITY IN THE SOUTH AND EAST OF THE CWA
WILL PROVIDE THE NEXT ROUND OF SEVERE WEATHER. TO DATE...THIS
SYSTEM HAS BEEN A MOSH OF WINDS HAIL AND ISOLATED TORNADOS...AND
SEE NO REASON TO DISCONTINUE THAT THINKING. BIGGEST THREAT WILL BE
A COMBINATION OF VERY THICK LAYER THAT IS ALMOST SATURATED...AND A
FRONT THAT IS SLOWLY MOVING. WITH THE FRONTS FORWARD SPEED A BIT
OF A QUESTION MARK...HAVE NO PROBLEM WITH KEEPING THE FFA
GOING...ESPECIALLY WITH MANY AREAS STILL SATURATED AND DEALING
WITH FLOODING ALREADY. IN SUMMARY...MODELS GIVE US A LITTLE BIT OF
A BREAK THROUGH THE MORNING. FIRING OFF MORE CONVECTION AND HEAVY
RAINS IN THE EARLY AFTERNOON. FRONT SHOULD MAKE IT THROUGH THE
REGION IN THE OVERNIGHT HOURS...LEAVING SATURDAY AFTER 12Z DRY FOR
THE FA.

LONG TERM...SUNDAY THROUGH TUESDAY...
AN OVERALL SWITCH TO MORE NWRLY FLOW ALOFT BEHIND THIS
SYSTEM...DROPPING ANOTHER WAVE INTO THE REGION LATE SUNDAY INTO
THE NW. CHANCE POPS BEST FOR THE ENTIRE CWA SUNDAY
NIGHT...LINGERING INTO MON MORNING. CONFIDENCE IN THIS SYSTEM IS
LOW ENOUGH THAT NOT GOING TO GO HIGHER THAN CHANCE. TIMING ON THIS
ONE IS TOO LIKELY TO SHIFT SOMEWHAT. MILDER TEMPS AND DRY INTO THE
MIDWEEK.

&&

.AVIATION...
ISSUED 552 AM CDT FRI JUN 13 2008

CONVECTION CONTINUES TO MOVE IN FROM MO BUT THE INTENSITY HAS
WEAKENED CONSIDERABLY OVER THE PAST SVL HOURS. THE OUTFLOW
BOUNDARY WHICH PUSHED WELL AHEAD OF THE STORMS HAS CLEARED ALL THE
TAF SITES. THIS FEATURE MAY PROVIDE THE MAIN FOCUS FOR ADDL STORMS
THIS AFTN...AND THAT WOULD BE JUST SOUTH OF OUR TAF SITES.
HOWEVER... WITH THE COLD FRONT STILL OVER CNTRL IOWA...WL CONTINUE
TO CARRY AT LEAST A FEW HOURS OF TSRA THIS AFTN JUST AHEAD OF THE
BNDRY. WL START OUT WITH MOSTLY VFR CONDITIONS BUT WITH TEMPS
WARMING INTO THE UPPER 70S TO MIDDLE 80S BY LATE MRNG...A FAIRLY
DECENT CU FIELD SHOULD DEVELOP AS FORECAST SOUNDINGS INDICATE QUITE
A BIT OF LOW LVL MOISTURE AROUND TODAY. BEST THREAT FOR ORGANIZED
CONVECTION SHOULD BE IN THE 19Z TO 23Z TIME WITH THE STORM THREAT
SHIFTING TO THE SOUTH AND EAST THIS EVENING. WITH SLIGHTLY DRIER
AIR MOVING IN JUST BEHIND THE FRONT...WL CARRY SCT-BKN CIGS ARND
5000 FEET EARLY THIS EVENING WITH MAINLY SCT CONDITIONS AFTR 03Z.
SFC WNDS SHOULD BE OUT OF THE SW TODAY AND BECOME WEST AFTR FROPA
THIS EVENING.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ038-042>046-
051>057-061>063-066>068-071>073.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ027>031-036-037-
040-041-047>050.

&&
Hazardous weather outlook, Jun 13, 4:50 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
450 AM CDT FRI JUN 13 2008

ILZ027>031-036-037-040-041-047>050-141100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
450 AM CDT FRI JUN 13 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS A SLOW
MOVING COLD FRONT APPROACHES FROM THE WEST. A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH THE POTENTIAL
FOR DAMAGING STRAIGHT LINE WINDS. THE PRIMARY THREAT FOR ANY ORGANIZED
SEVERE STORMS WOULD BE EARLY THIS AFTERNOON AS THE COLD FRONT APPROACHES.
THE THREAT FOR HEAVY RAIN AND ANY SEVERE WEATHER WILL SHIFT TO OUR SOUTH
AND EAST BY LATE IN THE AFTERNOON.

INTERESTS ALONG THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN WILL
EXPERIENCE FLOODING INTO EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
EVENING. A FEW OF THOSE STORMS MAY BECOME SEVERE DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ILZ038-042>046-051>057-061-141100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
450 AM CDT FRI JUN 13 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS A SLOW
MOVING COLD FRONT APPROACHES FROM THE WEST. A FEW OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH THE POTENTIAL
FOR DAMAGING STRAIGHT LINE WINDS. THE PRIMARY THREAT FOR ANY ORGANIZED
SEVERE STORMS WOULD BE EARLY THIS AFTERNOON AS THE COLD FRONT APPROACHES.
THE THREAT FOR HEAVY RAIN AND ANY SEVERE WEATHER WILL SHIFT TO OUR SOUTH
AND EAST BY LATE IN THE AFTERNOON OR EARLY THIS EVENING.

FOR INTERESTS ALONG THE SANGAMON RIVER...FLOODING IS EXPECTED TO
CONTINUE AT PETERSBURG...OAKFORD AND CHANDLERVILLE FOR THE NEXT SEVERAL
DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
EVENING. A FEW OF THOSE STORMS MAY BECOME SEVERE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

ILZ062-063-066>068-071>073-141100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
450 AM CDT FRI JUN 13 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

EXTENSIVE RUNOFF FLOODING FROM PREVIOUS RAINFALL WILL CONTINUE OVER
MANY AREAS OF EAST CENTRAL AND SOUTHEAST ILLINOIS FOR THE NEXT
COUPLE OF DAYS. IN ADDITION...SEVERAL RIVERS AND STREAMS WILL
CONTINUE OUT OF THEIR BANKS INCLUDING THE WABASH...LITTLE
WABASH...AND EMBARRAS RIVERS.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING BUT
THE MAIN THREAT FOR ORGANIZED THUNDERSTORMS...INCLUDING THE
POTENTIAL FOR SEVERE STORMS AND HEAVY RAINFALL WILL BE THIS
AFTERNOON INTO EARLY THIS EVENING. ADDITIONAL RAINFALL AMOUNTS
FROM THESE STORMS WILL RANGE FROM 1 TO 2 INCHES. THE PRIMARY
SEVERE THREAT THIS AFTERNOON AND EVENING WILL BE FROM DAMAGING
STRAIGHT LINE WINDS. THE THREAT FOR HEAVY RAINFALL AND SEVERE
WEATHER WILL END ACROSS THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:38 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark52 min
Jun 13, 1:06 AM CDTFlash Flood WarningILXLawrence6 hr
Jun 13, 1:27 AM CDTSevere Thunderstorm WarningILXFulton, Knox48 min
Jun 13, 1:59 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more46 min
Jun 13, 2:05 AM CDTSevere Thunderstorm WarningILXFulton, Mason25 min
Jun 13, 10:59 AM CDTSevere Thunderstorm WarningILXChampaign, Douglas49 min
Jun 13, 11:27 AM CDTSevere Thunderstorm WarningILXColes, Cumberland, Shelby63 min
Jun 13, 11:31 AM CDTSevere Thunderstorm WarningILXVermilion59 min
Jun 13, 12:38 PM CDTFlash Flood WarningILXLawrence6 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.